Printer Friendly

Tips on giving medicine correctly.

* Before giving any medicine to your child (particularly if he is younger than two years of age) consult your child's doctor.

* Call your child's doctor or nurse practitioner if you have any questions regarding the dosage of medication that they have recommended or prescribed.

* Children's medicines are dosed by age and weight, which changes as your child grows. Before giving any medication, know your child's weight.

* Some products, such as acetaminophen, may also be found in other over-the-counter medicines, such as cold-relief products. Check the ingredients of all medications to make sure that your child is not getting multiple doses of the same medication. Parents should also realize that some over-the-counter products contain medications that are generally not recommended for children. For example, some antidiarrheal medications contain subsalicylate, a compound found in aspirin products. Aspirin has been associated with side effects in children, such as the serious condition known as Reye's syndrome.

* Read package directions carefully and follow the dosing instructions.

* Always use the dropper, dosage cup, or other measuring item that comes with the medicine. Using measuring devices that come with other medicines, such as using a dosage cup for the infant drops (which come only with a dropper) can lead to serious problems with overdosing. Other items, such as kitchen teaspoons, may not be accurate.

* Write down the time and the amount of each medicine given.
COPYRIGHT 1997 Benjamin Franklin Literary & Medical Society, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1997 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Parent's Guide; Ask Dr. Cory
Author:SerVaas, Cory
Publication:Humpty Dumpty's Magazine
Date:Jan 1, 1997
Words:228
Previous Article:I recently read about a child who had an emergency situation because she received overdoses of Tylenol. How did this happen? Is it really that easy...
Next Article:Baby-sitter basics.
Topics:


Related Articles
My child is quite tall for his age.
On the back of the Tylenol box, it says that a person my age should take two and one-half tablets.
Sometimes I get palpitations of my heart.
Sharing is....
I recently read about a child who had an emergency situation because she received overdoses of Tylenol. How did this happen? Is it really that easy...
Ask Doctor Cory.
Ask Doctor Cory.
Ask Doctor Cory.
Ask Doctor Cory.
Ask Doctor Cory.

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters